Alert archive / Michigan / Winter Storm Warnings in 2017
Winter Storm Warning 6, NWS Marquette, MI
NWS Marquette, MI issued this winter storm warning at Dec 4, 2017, 4:15 AM EST for Houghton County, Keweenaw County, Michigan. It took effect at Dec 5, 2017, 5:00 AM EST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2017, 4:15 AM EST (09:15 UTC)
- In effect from
- Dec 5, 2017, 5:00 AM EST
- Expired
- Dec 6, 2017, 3:22 PM EST
- In force
- 34 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 397 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 4, 12:44 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 4, 12:44 AM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1244 AM EST Mon Dec 4 2017
.SHORT TERM...(This evening through Monday)
Issued at 256 PM EST SUN DEC 3 2017
Upper air pattern consists of a trough on the west coast, a
shortwave over the southern Rockies, zonal flow over the upper Great
Lakes this morning. The trough moves into the northern and central
plains 00z Tue. Deeper moisture and dynamics arrive by 06z tonight
and remain through 00z Tue. Looks like most of the pcpn will be rain
with this system and the qpf amounts range from 0.25 inch to 1.20
inches with the heaviest amounts across the eastern cwa and lightest
in the west. Could see a little thunder as well and kept that in
there. Overall, did not make too many changes to the going forecast.
Winds really gets cranking up towards the end of this forecast
period with impacts beyond this time period.
.LONG TERM...(Monday night through Sunday)
Issued at 431 PM EST SUN DEC 3 2017
The main forecast concerns are the arrival of the highly advertised
strong system progged to track across western Lake Superior late
Monday into Tuesday and it's array of anticipated impacts. As the
system continues to lift off to our north and east, colder air will
advect across the area and allow for lingering lake effect snow. As
a reinforcing shot of colder air digs south across the region later
this week widespread system snow is possible, along with lake
enhanced snow in the north wind snow belts. Temperature wise, we're
looking at below normal temperatures throughout the extended.
Monday night through Wednesday there are a number of hazards
expected across the area as the medium and the tail-end of high-res
models continue to show the southern and northern streams of an
amplifying upper-level trough phases over the Upper Mississippi
Valley as it takes on a negative tilt. This will allow for
intensification of the associated surface low as it lifts northeast
Monday night through Tuesday. The 03/12Z model runs have trended a
bit further northwest with the system, with the approximate track
taking the system along the western shore of Lake Superior and the
Arrowhead of Minnesota. With the surface low and axis of the 850mb
low tracking west of the area, models are coming into good agreement
that the deformation synoptic snowfall should stay west of the area
across northern Minnesota. In fact, models consistently lift the dry
slot northward across much of Upper Michigan Monday night as the dry
conveyor belt (evident on 280-290K surface) beginning to interact
with the cold conveyor belt. The resulting increase in subsidence
and steepening low-level lapse rates from west to east will allow
winds to become strong and gusty late Monday night into Tuesday.
Southwest to westerly wind gusts of 35 to 45 mph will be possible at
times, especially north of Lake Michigan. Contemplated issuing a
wind advisory across much of the area, but for now have issued an
SPS to talk about the wind potential. It is possible that we may see
the development of a sting jet as this dry slot lifts northward,
which would favor even stronger winds during the overnight hours
across the interior portions of Upper Michigan. The strongest winds
during this event are expected across the Keweenaw, where winds may
gust upwards of 50 to 60mph at times, especially early Tuesday
morning. As these strong west winds usher in colder air, lake effect
snow is expected to begin early Tuesday morning and linger into
Wednesday. We're still looking at ample lift through the DGZ and a
deepening convective layer, so a period of moderate to heavy lake
effect is expected. The combination of falling snow and high winds
will likely create blizzard conditions as visibilities will be
reduced significantly. Therefore, have opted to issue a winter storm
watch for this potential, and also highlighted the expected beach
erosion and possible lakeshore flood and property damage due to
large waves on the west side of the Keweenaw. Winds should gradually
come down late Tuesday into Wednesday across Upper Michigan with
lingering lake effect snow showers.
Wednesday through the up and coming weekend look to remain busy with
periods of lake effect snow, breezy winds, and the arrival of a
clipper system/reinforcing shot of colder air later in the week
which may push the lake effect snow from the west to north wind snow
belts later in the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1242 AM EST MON DEC 4 2017
Lower ceilings and lower visibilities will move in late tonight as
an area of rain develops and moves into the region. IFR to LIFR
ceilings can be expected at each of the TAF sites late tonight
through Monday. In addition, LLWS will develop at each TAF site and
linger through Monday morning as a strong southerly low level jet
develops over a shallow stable layer. Rain may transition over to
drizzle by Monday evening as a dryslot slides into the area. This
would allow precipiation to transition to light drizzle.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 256 PM EST SUN DEC 3 2017
Complicated forecast with a sfc low deepening to the west of the
area and causing storm winds and strong gale winds as well. Long
lasting gale event with a brief storm force winds continues to look
likely and have issued gale warnings and storm watches for this into
Tue night. Winds diminish below gales on Wed and they remain below
this through Fri.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Watch from late tonight through late Tuesday night
for MIZ001-003.
Lake Superior...
Gale Watch from this evening through Wednesday morning for
LSZ267.
Gale Warning from 8 AM this morning to 1 PM EST this afternoon
for LSZ251-267.
Storm Watch from late tonight through Tuesday morning for
LSZ245>248-265-266.
Gale Warning from 7 PM this evening to 4 AM EST Tuesday for
LSZ266.
Gale Warning from 10 AM Tuesday to 7 AM EST Wednesday for LSZ266.
Gale Warning from 1 AM to 4 AM EST Tuesday for LSZ245>248-265.
Gale Warning from 10 AM EST /9 AM CST/ Tuesday to 1 AM EST
/midnight CST/ Wednesday for LSZ240>248-263>265.
Storm Watch from late tonight through Tuesday morning for
LSZ240>244-263-264.
Gale Watch from late tonight through Wednesday morning for
LSZ249>251.
Gale Warning from 11 PM EST /10 PM CST/ this evening to 1 AM EST
/midnight CST/ Tuesday for LSZ162-240>242-263.
Storm Watch from late tonight through Tuesday morning for LSZ162.
Gale Warning from 7 AM EST /6 AM CST/ Tuesday to 1 AM EST
/midnight CST/ Wednesday for LSZ162.
Lake Michigan...
Gale Warning from 1 PM this afternoon to 10 PM EST Tuesday for
LMZ221-248-250.
&&
SHORT TERM...07
LONG TERM...Ritzman
AVIATION...KEC
MARINE...07Hazardous weather outlook, Dec 3, 3:52 PM EST, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 352 PM EST Sun Dec 3 2017 MIZ002-004>007-009>014-084-085-042100- Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson- Menominee-Delta-Southern Schoolcraft-Southern Houghton- Northern Schoolcraft- 352 PM EST Sun Dec 3 2017 /252 PM CST Sun Dec 3 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Patchy dense fog is possible over central Upper Michigan tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Some thunderstorms are possible Monday into Monday evening. Strong west winds of 40 to 50 mph are possible late Monday night into Tuesday. These gusty winds may linger through the day on Tuesday with gusts upwards of 30 to 40 mph at times. See the latest special weather statement for details. Late Tuesday through Wednesday moderate lake effect snow will develop in the west to northwest wind snow belts. The combination of gusty winds and accumulating snow may make for difficult travel at times, especially across the west and east of Marquette. See the latest special weather statement for details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-042100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 352 PM EST Sun Dec 3 2017 /252 PM CST Sun Dec 3 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday South gales of 35 to 40 knots are expected across eastern Lake Superior on Monday. See the latest marine message for details. Westerly gales to 45 knots are possible late Monday night into Wednesday morning. Storm force gusts to 50 to 60 knots look possible during this time period as well. See the latest marine message for details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-042100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 352 PM EST Sun Dec 3 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday South gale force gusts of 35 to 40 knots are expected on Monday. Wind will become southwest to west with gales to 45 knots Monday night through Tuesday night, with a few storm force gusts to 50 knots possible. See the latest marine message and nearshore forecast for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ001-003-042100- Keweenaw-Northern Houghton- 352 PM EST Sun Dec 3 2017 This Hazardous Weather Outlook is for portions of western Upper Michigan. .DAY ONE...Tonight Patchy dense fog is possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Some thunderstorms are possible Monday into Monday evening. Strong west winds of 50 to 60 mph are possible late Monday night into Tuesday. As a result, large waves of 15 to 20 feet on the west side of the Keweenaw may cause significant beach erosion and possible property damage along the shoreline. In addition, moderate to heavy lake effect snow and blowing snow Tuesday through Wednesday could create hazardous driving conditions. Whiteout conditions are possible on the Keweenaw Peninsula. See the latest winter weather message for details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 4:03 AM EST | Gale Warning | MQT | 3 days | |
| Dec 4, 4:03 AM EST | Storm Warning | MQT | 46 hr | |
| Dec 4, 4:13 AM EST | Wind Advisory | MQT | Baraga, Delta, Dickinson, Gogebic, Houghton, Iron and 4 more | 35 hr |
| Dec 4, 6:12 AM EST | Lakeshore Flood Advisory | MQT | Houghton, Keweenaw, Ontonagon, Schoolcraft | 50 hr |
| Dec 4, 2:54 PM EST | Winter Weather Advisory | MQT | Alger, Baraga, Gogebic, Houghton, Keweenaw, Luce and 3 more | 69 hr |
Nearby
Winter Storm Warnings in Michigan, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.